Alert archive / Tennessee / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 129, NWS Morristown, TN

June 11, 2008Loudon County, Monroe County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 11, 2008, 3:44 PM EDT for Loudon County, Monroe County, Tennessee. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 11, 2008, 3:44 PM EDT (19:44 UTC)
Expired
Jun 11, 2008, 4:45 PM EDT
In force
61 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Loudon County, TN, Monroe County, TN

The radar

The Knoxville radar (KMRX), 102 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.7 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2008-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2008-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1118 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:23 PM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 11, 2:23 PM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
223 PM EDT WED JUN 11 2008

.SHORT TERM (TONIGHT AND THURSDAY)...SHOWERS AND THUNDERSTORMS HAVE
BEGUN TO DEVELOP OVER THE SOUTHERN APPALACHIANS. THE BEST
INSTABILITY AND LOW LEVEL CONVERGENCE APPEAR TO BE IN THE SOUTHERN
TN VALLEY...THE SMOKIES...AND SW NC...AND EXPECT THAT THESE AREAS
WILL BE THE MOST ACTIVE THIS EVENING. WATER VAPOR IMAGERY ALSO SHOWS
A DEFORMATION ZONE OVER THE AREA. AN EASTERLY STEERING WIND UP TO
700 MB WILL MOVE THE STORMS SLOWLY TO THE WEST AND INTO THE VALLEY.
WILL MAINTAIN A MENTION OF SHOWERS IN SOUTHERN SECTIONS THROUGH THE
NIGHT. IN OTHER LOCATIONS...ONLY ISOLATED SHOWERS WILL BE FORECAST
THROUGH MIDNIGHT.

ON THURSDAY THE SURFACE HIGH OVER THE CENTRAL APPALACHIANS WILL
SLIDE TO THE SOUTHEAST...OVER DELMARVA. THIS WILL PROVIDE A MORE
SOUTHERLY FLOW...AND BETTER LOW LEVEL MOISTURE TO OUR SOUTH WILL
ADVECT NORTHWARD. MODELS SHOW THIS MOISTURE AXIS MOVING INTO OUR
PLATEAU COUNTIES IN THE AFTERNOON...SO EXPECT THAT THE CONVECTIVE
ACTIVITY WILL SHIFT MORE TOWARD THE WESTERN PORTIONS OF THE
AREA...WITH A NORTH-NORTHWEST STORM MOTION. WILL CARRY SCATTERED
SHOWERS AND THUNDERSTORMS TOMORROW AFTERNOON IN THE SOUTH AND
WEST...WITH JUST ISOLATED COVERAGE NORTH WHERE MOISTURE/INSTABILITY
WILL LIKELY BE LESS. STAYED CLOSE TO GFS MOS/PERSISTENCE FOR TEMPS
TONIGHT AND TOMORROW.

.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...THURSDAY NIGHT AND
FRIDAY...HIGH PRESSURE CONTINUES TO BE THE DOMINATE FEATURE OVER THE
SOUTHERN APPALACHIAN REGION.  AIR MASS WEAK TO MODERATELY
UNSTABLE...AND WITH STRONG DAYTIME HEATING...COULD SEE ISOLATED TO
SCATTERED THUNDERSTORMS DEVELOP...MAINLY LATE AFTERNOON AND EVENING
WITH BEST CHANCES OVER HIGHER TERRAIN.  A COLD FRONT PUSHES THROUGH
ON SATURDAY WHICH SHOULD BRING A BETTER CHANCE OF CONVECTION.  A
SECONDARY...WEAKER FRONT MOVES IN ON TUESDAY FOR ANOTHER CHANCE AT
SHOWERS AND THUNDERSTORMS.  GUIDANCE NUMBERS LOOK GOOD AND KEPT
TEMPERATURES CLOSE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  70  90  69  89  69 /  30  30  20  30  30
KNOXVILLE AIRPORT, TN    68  89  68  88  67 /  30  20  20  20  30
OAK RIDGE, TN            67  90  68  88  68 /  20  20  20  20  40
TRI CITIES AIRPORT, TN   62  88  65  87  65 /  20  20  20  20  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DGS/MJB
Hazardous weather outlook, Jun 11, 4:16 AM EDT, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
416 AM EDT WED JUN 11 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-120830-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
416 AM EDT WED JUN 11 2008 /316 AM CDT WED JUN 11 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
TODAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. SOME
STORMS COULD BECOME SEVERE...PRODUCING DAMAGING WINDS...LARGE
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY
THROUGH SATURDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS.
SOME STORMS COULD BECOME SEVERE EACH DAY...PRODUCING DAMAGING
WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND
LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF
THE EXPECTED SEVERE WEATHER.

GH

In the hours before

Special weather statement, Jun 11, 2:58 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
258 PM EDT WED JUN 11 2008

TNZ086-087-112000-
NORTHWEST MONROE-SOUTHEAST MONROE-
258 PM EDT WED JUN 11 2008

...STRONG THUNDERSTORMS WILL BE AFFECTING MONROE COUNTY...

AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF MADISONVILLE...MOVING
NORTHWEST AT 12 MPH. ANOTHER STRONG STORM WAS LOCATED OVER MOUNT
VERNON.

DIME SIZE HAIL IS EXPECTED WITH THESE STORMS.

HAIL OF PEA TO LESS THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND
LIGHTNING WILL BE POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER
STRENGTHENING OF THESE STORMS MAY REQUIRE ISSUANCE OF A WARNING.

DGS
Special weather statement, Jun 11, 3:08 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
308 PM EDT WED JUN 11 2008

TNZ040-112000-
NORTHWEST COCKE-
308 PM EDT WED JUN 11 2008

...A STRONG THUNDERSTORM WILL BE AFFECTING COCKE COUNTY...

AT 304 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PARROTTSVILLE...MOVING NORTHWEST AT 9 MPH.

PEA SIZE HAIL IS EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

DGS

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 8:13 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Unicoi47 min
Jun 10, 8:23 PM EDTAreal Flood AdvisoryMRXBradley2 hr
Jun 11, 2:17 PM EDTAreal Flood AdvisoryMRXPolk58 min
Jun 11, 3:23 PM EDTSevere Thunderstorm WarningMRXCocke, Greene37 min
Jun 11, 3:30 PM EDTAreal Flood AdvisoryMRXMonroe2 hr
Jun 11, 3:48 PM EDTAreal Flood AdvisoryMRXCocke, Sevier117 min
Jun 11, 3:57 PM EDTSevere Thunderstorm WarningMRXJefferson, Sevier30 min
Jun 11, 4:17 PM EDTSevere Thunderstorm WarningMRXBlount28 min
Jun 11, 4:18 PM EDTSevere Thunderstorm WarningMRXSullivan32 min
Jun 11, 4:22 PM EDTSevere Thunderstorm WarningMRXGreene53 min
Jun 11, 4:46 PM EDTSevere Thunderstorm WarningMRXSevier29 min
Jun 11, 4:49 PM EDTSevere Thunderstorm WarningMRXBlount, Knox41 min
Jun 11, 4:57 PM EDTSevere Thunderstorm WarningMRXAnderson48 min
Jun 11, 5:00 PM EDTSevere Thunderstorm WarningMRXHawkins45 min
Jun 11, 5:47 PM EDTSevere Thunderstorm WarningMRXGrainger, Jefferson, Knox43 min
Jun 11, 6:17 PM EDTSevere Thunderstorm WarningMRXClaiborne, Hancock, Hawkins28 min
Jun 11, 6:30 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger30 min
Jun 11, 6:52 PM EDTSevere Thunderstorm WarningMRXScott, Wise23 min
Jun 11, 7:24 PM EDTSevere Thunderstorm WarningMRXScott16 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.